07 March 2009

Isn't it curious?

That the only thing that stops the vomiting in Cyclic Vomiting Syndrome is dilaudid?

This seems very consistent from patient to patient.  Also, the affective component seems pretty consistent part of the disorder as well.

Just an observation.

12 comments:

B. said...

Dilaudid? We have one (and only one) cyclic vomiteur, and until recently my ED didn't stock Dilaudid. He consistently gets better with Ativan and Thorazine. Guess he doesn't know about Dilaudid.

Ont-RN said...

Ours get better with demerol -"it's the only thing that works". But then, I'm in Ontario, and dilaudid isn't quite as popular here. In San Diego, where i used to work, it was ativan all the way.

Nurse K said...

There is a FF in my ER that has "cyclical vomiting" in his chart who is also, conveniently, addicted to narcotics. It seems whenever he's out of narcs that he has an "attack" of "cyclic vomiting". Very melodramatic floor-throwing personality too.

Dood, it's called withdrawal. Duhr.

Anonymous said...

And they never loose weight....

Ted said...

Heard an interesting (unproven) theory:

Cyclic vomiting is frequently found in heavy marijuana users, typically upon reduction of consumption.

Could it be a withdrawal symptom?

Thai said...
This comment has been removed by the author.
ERnursey said...

That is called cyclical narcotic withdrawal.

radioactive girl said...

My 8 year old son has cyclical vomiting syndrome. He has never been to the ER for it, but I'm hoping if he did someone would take him seriously. It is a horrible thing to watch when he is vomiting so violently. Not something I would ever wish on anyone. I'm not saying people don't abuse the diagnosis to get "good drugs", but it is a real thing for my son.

alexandralynch said...

The entry in wikipedia was interesting. What they describe there sounds a hell of a lot more like what I had when I was pregnant than the normal descriptors of "morning sickness." It was a truly miserable time. I lost about fifty pounds in five months, because almost everything I ate came back up about ten minutes later. Sometimes very cold water taken first would let me eat a little and hold it down.

Apparently my body decided about six months in that it wanted to switch to migraines. So then I had frequent migraines the rest of that pregnancy.

It's little things like this that made me get a tubal ligation (grin).

CVS Mom said...

some of you movin' meat bloggers should be ashamed of yourself. and you say you are supposed to be in the medical profession. cyclic vominitg sydrome is REAL. Do your homework. Yes, sufferers are medically treated with dilaudid and they appear drug seeking in the ER. Well they are-the every 20minutes of retching bile they have gone through wehn they get to your ER is a 20 on a 1-10 pain scale and they want their pain medication. I know I've watched my adult daughter go throuth this for 8 years. The next time you want o joke about the CVS patient who needs dilaudid think twice before you spew.

Kathy said...

Cyclic Vomiting Syndrome is a very real and debilitating disease that not only affects the patient but the caregiver as well!!! My husband has found one thing that stops it in it's tracks and puts him to sleep! Stadol nose spray.

maureen said...

My husband was released from the ED 2wks ago with a diagnosis of narcotic with drawl. I immediately began searching the internet yet again for the cause of this hellish nightmare my husband has suffered through for many years.I enlisted the help of a mutual friend I was so desperate. I found CVS and it matched his symptoms to a T. His symptoms start in the AM and his body temp drops while he begins to sweat profusely and becomes mentally altered from pain all the while crying.

He had a full RX of painkillers that he takes only when the pain of two back surgeries is bad. He's had the vomiting/pain issues even before the back problems. This is the only ED he's been to in 13 years. They have all of his records. They treated him like dirt. No one helped.

I think we have an answer now and we'll investigate further, but because of this last Ed visit I'll be all over anyone's ass the next time my husband's pain isn't taken seriously. The ED staff just created a monster. So if you see a 6'5" long haired Irish boy stumble into your Ed with tears streaming down his face and doubled over in pain and shaking so violently he falls and has to drag himself around we would appreciate it a great deal if you could hit him with some pain meds and an IV bag. But not promethazine because after the last three visits he's ended up with big ulcers on his penis which we found out was a fixed drug reaction. Woulda been nice if the doctors had of been able to figure that one out too instead of me having to google that one as well.